4.15.2010

Withdrawals

For the past week or so I have been tapering off of Zoloft. I was taking 150mg and went down to 100mg, then 50mg, then 25mg, and for the past two days I haven't taken any at all. I'll tell you, it's kicking my ass. I thought that Zoloft was working for me, and I'm sure it was helping depression somewhat, but it was having some adverse reactions lately (major irritability and anger). My psychiatrist told me that people who have bipolar tendencies have these kinds of reactions when on medications like Zoloft. The only medications that would help me are mood stabilizers, and unfortunately none of them are safe while breastfeeding. I'm going to just go the no medication route for a while and see if that will work out.
If I had known what coming off of these meds was going to be like then I don't know if I would have even wanted to ever start taking it.
My first symptom was this weird detached feeling in my head. I would feel slightly lightheaded and like my head was floating. It wasn't that bad, I thought that if that's all that was going to happen then I could deal. Then the dizziness started getting worse, I started occasionally feeling nauseous, and now I have full blown vertigo half the time, cold sweats and hot flashes, brain zaps (sudden intense pain on one side of my head), increased irritability, I've cried for no reason several times, I cry easier in general.
It's pretty intense, pretty shitty, and making being a mama during the day really hard.
Anyone have any suggestions on what I can do to make these symptoms not as harsh?

Jessica

7 comments:

Ida Mae said...

i wish i had answers for you :(.. coming off a med is never easy, I can't imagine doing it as a Momma. Hang in there!
ox
~Ida Mae

Lauren said...

That sucks! I wish I could help also. Make sure you eat well and get enough sleep (I know that's kind of a joke with a baby!)....I'm on zoloft right now - hope its not that hard. Maybe try Paxil?

Lauren said...

Looks like there might be some other choices if you want to try more meds....
http://www.psychguides.com/DinW%20postpartum.pdf

Also, there is a google group here in Austin for mothers with PPD. Even though Family Connections is closing we are still meeting there every Thurs until further notice. 10am -1130. Really helpful...

RJ said...

I sure feel for you! I had a horrific experience going off Effexor. I tapered off over 6 weeks, and when I was completely off it, I spent several days in bed hiding under the blankets, until my new meds kicked in. I also have bipolar tendencies. Right now I'm taking Wellbutrin and Celexa and feel better than I have in many years.

My suggestion for you is to ask for some help from friends and family, and get some quiet time every day. A couple hours of rest and total quiet during the day is vital right now. I know you are thinking you can't do this, but try to arrange it if possible.

RJ said...

One more thing....

Listening to soothing music helps tremendously.

Amber, The Unlikely Mama said...

I feel for you! I went off my Zoloft a few months after starting it. I was at 50mg and switched to 25mg for a while, then just went cold turkey. The brain zaps and dizziness were the worst.

I can't tell you what helped, because I never found anything. It lasted a couple of weeks, though the first week was when I felt horrible. The rest of the time I just felt "off".

BTW, have you checked into Depekote. I'm sometimes diagnosed bipolar, and Depekote is supposed to be safe for BFing. It's what my shrink wanted to give me this last time, but I didn't want to be on it again. I had to take such a high dosage for it to help me last time I was on it...I just couldn't do it again (large doses gives you the shakes).

Christiane Erwin said...

FWIW, I had PPD after #2. My last resort was acupuncture, at the suggestion of a friend, and it worked miracles. Two sessions later, and I felt whole again. I went once a month just to keep things going, but I haven't been in a long time. I went to AOMA on Anderson Lane (I saw an instructor there, but the students are great and cheaper too!). Good luck and hugs!

#navbar { height: 0px; visibility: hidden; display: none; }